Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Kansas City, MO

July 11, 2004Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2004, 2:42 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 2:42 PM CDT (19:42 UTC)
Expired
Jul 11, 2004, 3:45 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 155 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 111942
SVREAX
MOC005-087-147-112045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTHWEST MISSOURI
  NODAWAY COUNTY IN NORTHWEST MISSOURI
  ATCHISON COUNTY IN NORTHWEST MISSOURI

* UNTIL 345 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTHEAST OF FAIRFAX...OR ABOUT 15 MILES SOUTHEAST OF
  ROCKPORT...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUND CITY BY 255 PM CDT.
   QUITMAN BY 305 PM CDT.
   SKIDMORE BY 310 PM CDT.
   GRAHAM BY 320 PM CDT.
   BARNARD BY 345 PM CDT.

THE TOWN OF MAITLAND IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 4042 9565 4033 9561 4025 9548 4013 9540
      4005 9539 3989 9510 3991 9499 4006 9509
      4016 9507 4015 9465 4057 9466 4059 9521

$$


CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:50 AM CDT, 10 hours 52 minutes earlier.

Area forecast discussion, Jul 11, 3:50 AM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT SUN JUL 11 2004

.DISCUSSION...

350 AM...
WEATHER OVER NEXT 24 HOURS ABOUT AS CLEAR AS MUD. ETA/GFS QPF AND
MASS FIELDS HAVE CONTINUED TO SHOW TOO MUCH RAIN/CLOUD COVERAGE AND
FURTHER OUT SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS. ANTICYCLONE
PROGGED TO BUILD INTO THE CENTRAL PLAINS THROUGH TUESDAY AND BRING
THE HOTTEST TEMPERATURES OF THE YEAR. IF MCI REACHES 90F TODAY IT
WILL BE THE FIRST TIME THIS YEAR AND THE SECOND LATEST DATE TO REACH
90F.

CONVECTIVE COMPLEX ALONG THE IA/NE BORDER BEING SUPPORTED BY VEERING
SOUTHERLY LOW LEVEL JET AND MESOSCALE VORTICITY CENTER. THIS
CONVECTION SHOULD REMAIN IN IA. WITH A WEAK NORTHWEST-SOUTHEAST
BOUNDARY CUTTING ACROSS NORTHERN PORTION OF CWA THERE REMAINS A
CHANCE FOR SHOWERS AND THUNDERSTORMS TO FORM ALONG THIS BOUNDARY IN
THE STILL UNCAPPED ENVIRONMENT. HAVE ADDED SLIGHT CHANCE POPS TO
REST OF FORECAST AREA FOR AFTERNOON AIRMASS TYPE ISOLATED CONVECTION.

AS MID LEVEL HEIGHTS INCREASE ACROSS THE CENTRAL U.S. ON MONDAY AND
TUESDAY THE 700MB TEMPERATURES WARM SUFFICIENTLY TO EFFECTIVELY CAP
ANY CONVECTION OVER CWA THROUGH TUESDAY. ETA/GFS/CANADIAN MODELS
INSIST A STRONG SHORTWAVE WILL DROP SOUTHEAST OUT OF SOUTH CENTRAL
CANADA ON TUESDAY. AS MID LEVEL HEIGHTS LOWER ACROSS EASTERN U.S.
THE UPPER RIDGE WILL RETROGRADE TO THE ROCKIES...THEREBY SETTING UP
A NORTHWEST FLOW REGIME FOR AT LEAST WEDNESDAY AND THURSDAY. THE
RESULTING SURFACE REFLECTION WILL LIKELY BE A BACKDOOR COLDFRONT
WHICH COULD MOVE THROUGH THE CWA TUESDAY NIGHT. HAVE ADDED MENTION
OF SHOWERS AND THUNDERSTORMS TO COVER THIS.

BETWEEN TODAY AND TUESDAY NIGHT HOT AND HUMID WEATHER WILL BE THE
RULE WITH MID 90S COMMONPLACE WITH HEAT INDICES THREATENING HEAT
ADVISORY CRITERIA. WILL HIGHLIGHT THIS INFORMATION IN THE HWO.

COOLER/LESS HUMID AIR WILL MOVE INTO THE REGION FOR WEDNESDAY AND
THURSDAY WITH PASSAGE OF COLD FRONT.

MJ

&&

.PREVIOUS DISCUSSION...

1127 PM...
WITH WEAK SURFACE BOUNDARY RUNNING NORTHWEST TO SOUTHEAST ACROSS
FORECAST AREAS...OUTFLOWS FROM EVENING CONVECTION ALSO IN THE
MIX...AND WATCHING INCREASING AC ON SATELLITE IN NORTHEAST
KANSAS...WILL EXPAND POPS OVERNIGHT TO MOST OF CWA EXPECT EXTREME
NORTHEAST AND SOUTHWEST CORNERS.

PC

&&

.PREV DISCUSSION...

1013 PM...
WILL SCALE BACK START OF FLOOD WATCH UNTIL VERY LATE TONIGHT.
CONFIDENCE IS PRETTY LOW AT THIS POINT THAT AREA WILL SEE HEAVY
ENOUGH RAIN TO ACTUALLY PRODUCE FLASH FLOODING BUT RATHER NOT LOWER
WATCH AT THIS POINT UNTIL HAVE A CHANCE TO ANALYZE ALL THE NEW MODEL
RUNS...SO WILL LEAVE IT TO MIDNIGHT CREW TO DECIDE ITS FATE.

REGARDING CURRENT STORMS...KEEP HAVE REGENERATION WITH OUTFLOW FROM
COLLAPSING STORMS...SO EVEN THOUGH WE ARE PAST SUNSET...WITH STILL
LITTLE CAP IN PLACE...WILL CONTINUE TO HAVE TO DEAL WITH MARGINAL
EVENTS FOR A LITTLE WHILE LONGER.

PC

325 PM...
ACROSS THE NATION TODAY...A BROAD RIDGE REMAINS THE DOMINATE FEATURE
ACROSS THE CENTRAL MIDWEST. THE SHORTWAVE THAT SPARKED THE OVERNIGHT
CONVECTION IN NEBRASKA IS PUSHING INTO IOWA THIS AFTERNOON...WHILE
ANOTHER LITTLE SHORT WAVE...THAT WILL FOCUS TONIGHTS WEATHER...CAN
BE SEEN MOVING EAST THROUGH WYOMING. OTHERWISE A SURFACE
BOUNDARY...THAT WAS ALONG HIGHWAY 36 THIS MORNING...HAS LIFTED INTO
EXTREME SOUTHERN IOWA.

MCS IS EXPECTED TO DEVELOP OVER WESTERN NEBRASKA TONIGHT. CORFIDI
VECTORS AND 1000-500MB THICKNESS FIELD SUGGESTS SYSTEM WILL
BASICALLY MOVE EAST...DEVELOPING SOUTH/SOUTHEAST DOWN THE THETA-E
RIDGE AND LOW LEVEL JET AXIS. MODELS PROG THE JET AXIS TO VEER
OVERNIGHT...WITH CORFIDI VECTORS WEAKENING. EXPECT MCS TO REALLY
SLOW DOWN ON THE SOUTH SIDE...WITH SOME BACK-BUILDING BY THE TIME IT
GETS NEAR THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE PROGGED
AROUND 1.5 INCHES. HPC AND MODEL QPF IS REAL CLOSE TO FLASH FLOOD
GUIDANCE. HAVE OPTED TO ISSUE A FLOOD WATCH FOR EXTREME NORTHWEST
MISSOURI FOR THE MIDNIGHT TO 11 AM TIME FRAME. THIS MATCHES UP WELL
WITH SURROUNDING OFFICES. EXPECT PRECIP TO GRADUALLY WEAKEN AS IT
MOVES EAST SUNDAY MORNING...WITH BRUNT OF THE MCS NORTH OF THE
FORECAST AREA BY THAT TIME.

FOR SUNDAY...THE CLOUD COVER LEFT OVER FROM MCS EXPECTED OVERNIGHT
SHOULD MODERATE TEMPS ALONG THE MISSOURI/IOWA BORDER A LITTLE...BUT
FOR LOCATIONS FARTHER SOUTH LOW 90S WILL BE ON TAP. MONDAY LOOKS TO
BE OUR HOTTEST DAY FOR THE FORESEEABLE FUTURE. TEMPERATURES IN THE
LOWER TO MID 90S IN COMBINATION WITH DEW POINTS RANGING AROUND 70
WILL PUSH THE HEAT INDEX INTO THE 100 TO 105 DEGREE RANGE...JUST SHY
OF ADVISORY CRITERIA.

FOR THE LAST HALF OF THE FORECAST THE DOMINATING BROAD NORTH
AMERICAN RIDGE WILL TRANSITION INTO A MORE AMPLIFIED WEST COAST
RIDGE/EAST COAST TROUGH PATTERN....ALLOWING FOR A SLIGHTLY COOLER
NORTHWEST FLOW TO PREVAIL ACROSS THE LOWER MISSOURI RIVER VALLEY FOR
THE LAST HALF OF THE WEEK. SO FAR THE MID RANGE MODELS HAVE BEEN IN
FAIRLY GOOD AGREEMENT ON THIS EXPECTED TRANSITION. THE ONE NOTABLE
CHANGE IS THAT THE EAST COAST TROUGH IS NOW PROGGED TO DIG A LITTLE
DEEPER/FASTER. AS THE EAST COAST TROUGH DEEPENS A LITTLE FRONTAL
BOUNDARY NOW APPEARS LIKELY TO MOVE THROUGH NORTHERN MISSOURI DURING
THE DAY TUESDAY. EXPECTATIONS ARE THAT FROPA ALONG WITH DIURNAL
HEATING COULD DESTABILIZE CONDITIONS JUST ENOUGH IN NORTH CENTRAL
AND NORTHEAST MISSOURI FOR SOME CONVECTION...HENCE THE ADDITION OF
CHANCE POPS FOR TUESDAY TO THOSE AREAS. OTHERWISE...WITH THE
NORTHWEST FLOW I HAVE KNOCKED TEMPS DOWN A LITTLE FOR THE LAST HALF
OF THE WORK WEEK...AND REMOVED POPS FROM WEDNESDAY NIGHT AND
THURSDAY AS SLIGHTLY COOLER HIGH PRESSURE WILL BE IN PLACE.

NRR/CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.MO...NONE.
Hazardous weather outlook, Jul 11, 12:54 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT SUN JUL 11 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EXTREME NORTHERN
MISSOURI THIS AFTERNOON...MAINLY NORTH OF LINE FROM MOUND CITY TO
TRENTON TO KIRKSVILLE. THIS IS IN RESPONSE TO AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE MISSOURI-IOWA BORDER. OTHERWISE THE
ATMOSPHERE IS UNSTABLE ACROSS THE ENTIRE REGION...THEREFORE AN
ISOLATED STRONG TO SEVERE THUNDERSTORM REMAINS POSSIBLE JUST ABOUT
ANYWHERE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT...MAINLY
ACROSS EXTREME NORTHERN MISSOURI. THUNDERSTORMS ARE ALSO FORECAST
FOR LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN MISSOURI THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Jul 11, 11:59 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 AM CDT SUN JUL 11 2004

MOZ001>008-011-015>017-112300-
ADAIR MO-ATCHISON MO-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO-
MERCER MO-NODAWAY MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-WORTH MO-
1159 AM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 603...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ATCHISON...GENTRY...GRUNDY...HARRISON...HOLT...MERCER...
NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
KIRKSVILLE...MARYVILLE...ROCKPORT AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:04 PM CDTSevere Thunderstorm WarningEAXClay, Jackson41 min
Jul 10, 9:16 PM CDTSevere Thunderstorm WarningEAXLafayette44 min
Jul 11, 4:49 PM CDTSevere Thunderstorm WarningEAXHolt41 min
Jul 11, 6:50 PM CDTSevere Thunderstorm WarningEAXBuchanan55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.